Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 18, 2003, 2:21 PM MDT for Garfield County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 18, 2003, 3:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 65 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 388 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:07 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 18, 2:07 PM MDT, 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 207 PM MDT FRI JUL 18 2003 THUNDERSTORMS HAVE BEGUN POPPING OVER THE HIGHER TERRAIN NORTH OF I-70 EARLY THIS AFTERNOON. MEANWHILE...CONVECTION JUST GETTING GOING SOUTH OF THE INTERSTATE WHERE WV IMAGERY INDICATED DRYING AT MID AND UPPER LEVELS OF THE ATMOSPHERE. SHORT TERM DISCUSSION (TONIGHT-SATURDAY NIGHT)...HIGH PRESSURE CENTERED OVER CENTRAL CO AGAIN TODAY. STILL PLENTY OF MOISTURE TRAPPED BENEATH THE RIDGE WITH SURFACE DEWPOINTS IN THE 40S ACROSS THE CWFA AND PW VALUES NEAR AN INCH OVER GJT FROM 12Z SOUNDING. AS ALLUDED TO ABOVE...CONVECTIVE TEMPERATURES HAVE ALREADY BEEN REACHED ACROSS THE NORTH WHERE A DECENT AMOUNT OF CAPE INDICATED IN ETA BUFR SOUNDING DATA. KGJX RADAR IMAGERY INDICATED SOME STORMS STRONG...BUT WIND PROFILE WEAK AND DISORGANIZED SO STORMS SHOWING LITTLE OR NO MOVEMENT. THEREFORE...EXPECT STORMS TO BE FAIRLY SHORT-LIVED POP AND DROP VARIETY DURING THE EVENING. SOUNDINGS SHOWED SUFFICIENT DRY AIR BENEATH STORM BASES FOR STRONG OUTFLOW WINDS WHICH WILL POSE A CONTINUED THREAT TO FIRE FIGHTING EFFORTS WITHIN THE CWFA. HIGH PW VALUES POINT TO WETTING RAINS ASSOCIATED WITH STORMS WHICH WILL HOPEFULLY LIMIT ANY NEW FIRE STARTS IN THE AREA OVERNIGHT. IN THE SOUTH...THOUGH DRY AIR INTRUDING ACROSS ABOVE THE MID-LEVELS...LOWER LEVELS STILL SUFFICIENTLY MOIST TO CONTINUE MENTION OF SCATTERED MOUNTAIN THUNDERSTORMS WITH ISOLATED COVERAGE AT LOWER ELEVATIONS. NO CLEAR DYNAMIC FORCING INDICATED TO KEEP THUNDERSTORMS GOING PAST DARK...HOWEVER BASED ON LAST NIGHTS ACTIVITY WILL CONTINUE CHANCES INTO THE EARLY MORNING HOURS. OVERNIGHT LOWS SHOULD REMAIN ABOVE NORMAL WITH RELATIVELY MOIST AIRMASS TRAPPED BENEATH BUBBLE OF HIGH PRESSURE. HIGH PRESSURE CONTINUES TO SWIRL OVER THE AREA ON SATURDAY AND SEE NO SIGNIFICANT CHANGE IN CONDITIONS FOR THE AREA. ETA INDICATES PUSH OF COOLER AIR ACROSS THE NORTH...BUT AM SKEPTICAL OF THIS SCENARIO ACTUALLY PLAYING OUT. THEREFORE...MADE ONLY MINOR CHANGES TO TEMPERATURE FORECAST AND LEFT POP/WX FORECAST THE SAME SATURDAY AND SATURDAY NIGHT. NL SUNDAY...UPPER LEVEL HIGH CENTER BEGINS TO SHIFT WESTWARD AS SHORTWAVE ENERGY FLATTENS THE RIDGE ALONG THE NORTHERN U.S. BORDER. ETA SHOWS SOME DRYING AS FLOW ALOFT BECOMES MORE NORTHWESTERLY... BUT STILL GENERATES SOME QPF. SUSPECT MOISTURE MAY NOT DECREASE AS RAPIDLY AS MODEL INDICATES. MONDAY-WEDNESDAY...MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT... INDICATING WELL ESTABLISHED SUMMER PATTERN WITH STRONG HIGH PRESSURE ANCHORED OVER THE SOUTHWEST. GFS AND EC AGREE ON MOVING HIGH PRESSURE CELL WESTWARD TO BE CENTERED MORE OVER THE GREAT BASIN... TURNING THE H5 FLOW TO THE NORTHWEST OVER OUR CWA. THIS WOULD INDICATE THE POSSIBLITLY OF DRYING...BUT H7 FLOW AND RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE WILL KEEP SCATTERED TSTM COVERAGE OVER THE MTNS ESPECIALLY SOUTH. AT THIS TIME ITS HARD TO RESOLVE ANY SHORT WAVE TRIGGER THAT WOULD ENHANCE TSTM POTENTIAL...ALTHO GFS DOES SHOW A WEAK WAVE WEDNESDAY AFTERNOON. WILL WAIT AND SEE IF SUBSEQUENT MODEL RUNS BEAR THIS OUT. TEMPERATURES TO REMAIN ABOVE NORMAL. MC THURSDAY-FRIDAY...STRONG UPPER LEVEL HIGH PRESSURE CENTERED OVER THE FOUR CORNERS VICINITY IS PROGGED TO REMAIN IN CONTROL OF THE WEATHER. GFS CONTINUES TO SHOW A STRONG SHORTWAVE MOVING ACROSS THE NORTHERN ROCKIES THE END OF THE WEEK...FLATTENING THE RIDGE. TOO FAR OUT TO MAKE ANY BIG CHANGES FROM GOING FORECAST. IN SUMMARY...ABOVE NORMAL TEMPERATURES TO CONTINUE WITH AFTERNOON AND EVENING CONVECTION. TAL .GJT...NONE.
Hazardous weather outlook, Jul 18, 5:45 AM MDT, 8 hours 36 minutes before
COZ001>014-017>023-UTZ022>025-027>029-191145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE VALLEYS THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE DRY IN NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING WETTING RAINS. WIND GUSTS NEAR 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HAIL LESS THAN 1/4 INCH WILL ALSO OCCUR WITH THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY... WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS AND HAIL. COLTON
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:48 PM MDT | Severe Thunderstorm Warning | GJT | Eagle, Garfield, Rio Blanco, Routt | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.